Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Duluth, MN

August 1, 2002Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 1:53 AM CDT for Saint Louis County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 1:53 AM CDT (06:53 UTC)
Expired
Aug 1, 2002, 2:45 AM CDT
In force
52 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 33 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:53 AM CDTHail 0.88Hermantown, MN
Aug 1, 2:55 AM CDTHail 1.75Duluth, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1707 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS53 KDLH 010653
SVRDLH
MNC137-010745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
152 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 245 AM CDT

* AT 152 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 6 MILES NORTH OF FLOODWOOD...OR ABOUT 26
  MILES SOUTH OF HIBBING...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHERRY AROUND 200 AM...
  PROSIT AROUND 205 AM...
  CULVER AROUND 210 AM...

AT 153 AM...SPOTTERS REPORTED ONE INCH HAIL IN FLOODWOOD WITH 60 MPH
WINDS.

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4719 9298 4685 9299 4668 9201 4714 9186

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:07 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 9:07 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
907 PM CDT WED JUL 31 2002

FORECAST FOCUS TONIGHT IS THUNDERSTORM DEVELOPMENT AND SEVERITY.

COMPLEX OF SEVERE STORMS MOVING THROUGH EASTERN NORTH DAKOTA INTO
NORTHWEST MINNESOTA THIS EVENING...SHOULD ENTER OUR WESTERN ZONES
IN A COUPLE HOURS. STRONG COLD FRONT AND VORT MAX PROVIDING LIFT
OVER VERY UNSTABLE AIRMASS. BOTH INL AND MPX SOUNDINGS SHOW A CAP...
BUT INCREASING LIFT SHOULD OVERCOME THAT. UNMODIFIED CAPE VALUES
ARE 2125 J/KG OFF INL SOUNDING AND 4577 J/KG AT MPX. 850MB JET
INCREASING THIS EVENING AS WELL. WDL PROFILER UP TO 30KT AND 18Z
ETA VERIFYING ON THIS. 45 TO 55 KT 850MB FLOW TO DEVELOP AFTER 06Z...
AND SHOULD AID IN THUNDERSTORM DEVELOPMENT. I/VE INCREASE POPS MOST
ZONES TONIGHT AND MADE FEW OTHER ADJUSTMENTS.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:47 PM CDTSevere Thunderstorm WarningDLHCass, Itasca58 min
Aug 1, 12:50 AM CDTSevere Thunderstorm WarningDLHCass, Itasca, Saint Louis70 min
Aug 1, 1:00 AM CDTFlash Flood WarningDLHAitkin, Cass, Itasca3 hr
Aug 1, 1:08 AM CDTFlash Flood WarningDLHAitkin, Cass, Itasca3 hr
Aug 1, 2:17 AM CDTSevere Thunderstorm WarningDLHCarlton, Lake73 min
Aug 1, 2:48 AM CDTSevere Thunderstorm WarningDLHSaint Louis27 min
Aug 1, 3:08 AM CDTSpecial Marine WarningDLH2 hr
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min
Aug 1, 3:56 AM CDTSpecial Marine WarningDLH49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.